Sports cream overdose

Alternative names 
Ben-Gay; Menthol and methyl-salicylate; Methyl-salicylate and menthol

Definition
Sports cream overdose is poisoning from an overdose (by swallowing or skin exposure) of sports creams or ointments that treat aches and pains.

Poisonous Ingredient

     
  • Methyl-salicylate  
  • Menthol

Where Found

Methyl-salicylates and menthol are found in many topical pain-relieving sports creams.

Symptoms

     
  • Body as a whole (from ingestion of salicylates)       o Hyperactivity       o Fever       o Convulsions       o Collapse  
  • Skin       o Rash (usually an allergic reaction)       o Mild burn (in extremely high doses)  
  • Respiratory       o Rapid breathing       o Cessation of breathing  
  • Eyes, ears, nose, and throat       o Ringing in the ears       o Eye irritation       o Loss of vision       o Throat swelling  
  • Gastrointestinal       o Nausea or vomiting       o Bleeding in the stomach  
  • Nervous system       o Dizziness       o Hallucinations       o Drowsiness  
  • Kidneys       o Kidney failure (salicylates)  
  • Blood       o Too much acid in the blood (low pH)

Home Treatment
Remove any ointment still remaining on the skin. If the ointment is in the eyes, flush the eyes with water. If the ointment was swallowed, call Poison Control for guidance. For any exposure to the eyes or any ingestion, seek medical care immediately.

Before Calling Emergency
Determine the following information:

     
  • Patient’s age, weight, and condition  
  • The name of the product (ingredients and strengths, if known)  
  • When it was swallowed  
  • The amount swallowed

Poison Control, or a local emergency number
See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.

What to expect at the emergency room
Some or all of the following procedures may be performed:

     
  • For swallowed poison       o Placing a tube down the nose and into the stomach (a nasogastric or NG tube) to wash out the stomach       o Administering activated charcoal       o Taking a blood sample to determine salicylate level in blood       o Giving IV fluids       o Admission to the hospital       o Treating the symptoms  
  • For skin exposure       o Irrigation (washing of the skin), perhaps every few hours for several days       o Skin debridement (surgical removal of burned skin)       o Admission or transfer to a hospital that specializes in burn care

Expectations (prognosis)

Sports cream and ointment overdose is rarely a serious poisoning, depending on the blood level of salicylates found. Recovery is likely if the acidic effect of the salicylate can be neutralized.

Johns Hopkins patient information

Last revised: December 5, 2012
by David A. Scott, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.